Dealing With Consistent Gas, Bloating Or Irritable Bowels? It Could Be Because Of Your Birth Control Pill

May 10, 2016  |  

Shutterstock.com

Shutterstock.com

Birth control, in general, is notorious for its side effects. Weight gain, change in moods, breast tenderness–they are just a few of the common results of taking some contraceptives. But could your use of the pill be messing with your stomach in more ways than just being a little nauseous from time to time?

In a piece done by Well+Good, they spoke to expert Peter Bongiorno, ND, Lac, a naturopath, acupuncturist and author, as well as Robin Berzin, MD, the founder of Parsley Health. Both said that hormonal birth control like the pill could be messing with your gut health, and could possibly have a long-term effect on your health in general. So if you’re dealing with incessant gas, bloating, constipation and irritable bowel syndrome, Houston, you may have a problem on your hands, and it could be because of your oral contraception. Your pills could be interfering with the microbiomes in your gastrointestinal tracts.

“We are now understanding how powerful the role of the microbiome is in our health,” Berzin told the publication. “And the things that alter our microbiomes most are chronic medications, like the pill.”

The additional hormones residing in your body from taking the pill can impact the hormone receptors already in your digestive tract and increase one’s risk of ending up with Chron’s disease, a chronic inflammatory bowel disease. This, according to Bongiorno.

“For women who take birth control for greater than five years, there is a three-fold increased risk of Crohn’s disease. That’s not to say that it causes Crohn’s disease; rather, that it can majorly up the risk in people with a strong genetic predisposition to the inflammatory bowel disease in the first place.”

And as more and more studies have come out, like this one, experts have said that younger women taking oral contraceptives do need to be made aware of the risks that increased estrogen from their pills can have on the gut, including consistent nausea all the to way to a breakdown of sorts when it comes to digestion.

With that being said, both doctors recommended that if women are experiencing gut discomfort and find that it’s due to their use of the pill (by going to your physician and not playing doctor on your own), it might be best to go off of it and opt for something like an IUD, which comes in an option that is non-hormonal. Plus, it’s not contraception you consume. So if you were looking for a great excuse to see your ob-gyn (in general) to consult with them about your birth control options and to move away from the pesky pill, your gut health is a great one.

 

Trending on MadameNoire

Comment Disclaimer: Comments that contain profane or derogatory language, video links or exceed 200 words will require approval by a moderator before appearing in the comment section. XOXO-MN